Alert archive / California / Red Flag Warnings in 2013

Red Flag Warning 2, NWS San Francisco Bay Area, CA

May 3, 2013

NWS San Francisco Bay Area, CA issued this red flag warning at May 3, 2013, 2:05 PM PDT. It took effect at May 4, 2013, 12:00 AM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2013, 2:05 PM PDT (21:05 UTC)
In effect from
May 4, 2013, 12:00 AM PDT
Expired
May 4, 2013, 3:00 PM PDT
In force
15 hr
Issued by
NWS San Francisco Bay Area, CA

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WWUS86 KMTR 032105
RFWMTR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
205 PM PDT FRI MAY 3 2013

...RED FLAG WARNING FROM MIDNIGHT FRIDAY NIGHT THROUGH 3 PM PDT
SATURDAY FOR GUSTY OFFSHORE WINDS AND LOW HUMIDITY FOR THE NORTH
BAY HILLS ABOVE 1000 FEET...

.LOCALLY STRONG AND GUSTY NORTHEAST WINDS WILL DEVELOP ON FRIDAY
NIGHT ACROSS THE NORTH BAY HILLS. THE TIME PERIOD OF STRONGEST
WIND IS EXPECTED TO BE FROM SHORTLY AFTER MIDNIGHT FRIDAY NIGHT
THROUGH SATURDAY MORNING WHEN GUSTS UP TO 50 MPH ARE POSSIBLE
ACROSS THE HILLS. IN ADDITION...VERY DRY CONDITIONS WILL CONTINUE
IN THE HILLS WITH RELATIVE HUMIDITY VALUES LIKELY TO REMAIN BELOW
30 PERCENT OVERNIGHT. WINDS WILL GRADUALLY DECREASE SATURDAY
AFTERNOON.

CAZ507-041200-
/O.NEW.KMTR.FW.W.0002.130504T0700Z-130504T2200Z/
NORTH BAY MOUNTAINS-
205 PM PDT FRI MAY 3 2013

...RED FLAG WARNING IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 3 PM
PDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE NORTH BAY
HILLS ABOVE 1000 FEET...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3
PM PDT SATURDAY.

* AFFECTED AREA: FIRE ZONE 507 NORTH BAY MOUNTAINS. INCLUDING ALL
  LOCATIONS ABOVE 1000 FEET IN MARIN...SONOMA AND NAPA COUNTIES
  INCLUDING MOUNT SAINT HELENA AND MOUNT TAMALPAIS.

* TIMING: FROM MIDNIGHT FRIDAY NIGHT THROUGH 3 PM PDT SATURDAY
  WITH THE PERIOD OF STRONGEST WINDS FROM ABOUT 1 AM SATURDAY
  THROUGH 10 AM SATURDAY.

* WIND: NORTHEAST SUSTAINED WINDS 15 TO 25 MPH WITH GUSTS AROUND
  40 MPH AND LOCAL GUSTS UP TO 50 MPH OVER THE HIGHER PEAKS OF
  NAPA COUNTY ALONG THE YOLO AND LAKE COUNTY BORDERS.

* HUMIDITY: AFTERNOON MINIMUM AROUND 15 PERCENT...STAYING LESS
  THAN 30 PERCENT OVERNIGHT. 

* IMPACTS: THE COMBINATION OF RECORD DRY FUELS...WARM TEMPERATURES
  AND STRONG AND DRY OFFSHORE WINDS WILL INCREASE THE PROBABILITY
  OF NEW FIRE IGNITIONS. RESIDENTS ARE URGED TO USE EXTRA CAUTION
  WITH ANY OUTDOOR BURNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

DYKEMA
HTTP://WEATHER.GOV/SANFRANCISCO
2 follow-up statements
139 
WWUS86 KMTR 041113
RFWMTR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
413 AM PDT SAT MAY 4 2013

...RED FLAG WARNING FOR THE NORTH BAY HILLS UNTIL 3 PM THIS
AFTERNOON...

.STRONG AND GUSTY NORTHEAST WINDS ARE IMPACTING THE HILLS OF THE
NORTH BAY EARLY THIS MORNING. THE PERIOD OF STRONGEST WINDS WILL
CONTINUE THROUGH ABOUT 10 AM THIS MORNING WHEN WIND GUSTS TO 50 MPH
WILL BE POSSIBLE OVER THE RIDGES. WIND SPEEDS WILL GRADUALLY 
DECREASE THROUGH THE AFTERNOON HOURS BUT VERY WARM AND DRY WEATHER
WILL CONTINUE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS FOR THE
NORTH BAY HILLS THROUGH THE AFTERNOON HOURS BEFORE COOLER
TEMPERATURES RETURN TONIGHT.

CAZ507-042145-
/O.CON.KMTR.FW.W.0002.000000T0000Z-130504T2200Z/
NORTH BAY MOUNTAINS-
413 AM PDT SAT MAY 4 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR THE NORTH BAY
HILLS ABOVE 1000 FEET...

* AFFECTED AREA: FIRE ZONE 507 NORTH BAY MOUNTAINS. INCLUDING 
  ALL LOCATIONS ABOVE 1000 FEET IN MARIN...SONOMA AND NAPA 
  COUNTIES INCLUDING MOUNT SAINT HELENA AND MOUNT TAMALPAIS.

* TIMING: THROUGH 3 PM PDT SATURDAY WITH THE PERIOD OF STRONGEST
  WINDS THROUGH 10 AM THIS MORNING.

* WIND: NORTHEAST SUSTAINED WINDS 15 TO 25 MPH WITH GUSTS 
  AROUND 40 MPH AND LOCAL GUSTS UP TO 50 MPH OVER THE HIGHER 
  PEAKS OF NAPA COUNTY ALONG THE YOLO AND LAKE COUNTY BORDERS.

* HUMIDITY: STEADY BETWEEN 10 AND 20 PERCENT.

* IMPACTS: THE COMBINATION OF RECORD DRY FUELS...WARM TEMPERATURES
  AND STRONG OFFSHORE WINDS WILL INCREASE THE PROBABILITY OF NEW
  FIRE IGNITIONS. RESIDENTS ARE URGED TO USE EXTRA CAUTION WITH
  ANY OUTDOOR BURNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/SANFRANCISCO
029 
WWUS86 KMTR 042208
RFWMTR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
308 PM PDT SAT MAY 4 2013

CAZ507-042315-
/O.EXP.KMTR.FW.W.0002.000000T0000Z-130504T2200Z/
NORTH BAY MOUNTAINS-
302 PM PDT SAT MAY 4 2013

...RED FLAG WARNING ALLOWED TO EXPIRE AT 3 PM PDT THIS AFTERNOON
FOR THE NORTH BAY HILLS...

WINDS HAD BEEN LOCALLY STRONG AND GUSTY EARLIER ON SATURDAY...BUT
WINDS HAD DECREASED CONSIDERABLY SATURDAY AFTERNOON. THEREFORE
THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AT 3 PM. VERY DRY
CONDITIONS WILL CONTINUE IN THE HILLS THROUGH THE REMAINDER OF THE
AFTERNOON.

MUCH COOLER WEATHER WILL DEVELOP ACROSS THE NORTH BAY HILLS BY
SUNDAY. IN ADDITION...RELATIVE HUMIDITY VALUES WILL INCREASE
CONSIDERABLY ON SATURDAY NIGHT AND SUNDAY. HOWEVER...GUSTY SOUTH
WINDS ARE FORECAST LATE SATURDAY NIGHT INTO SUNDAY.
 
$$

DYKEMA
HTTP://WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at May 3, 10:25 AM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 3, 10:25 AM PDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1025 AM PDT FRI MAY 3 2013

.DISCUSSION...AS OF 8:45 AM PDT FRIDAY...THE AREA IS OFF TO A
WARM START THIS MORNING WITH READINGS ALREADY IN THE 60S AT MANY
LOCATIONS...EVEN ALONG THE COAST. SURFACE PRESSURE GRADIENTS HAVE
BECOME MUCH WEAKER IN THE OFFSHORE DIRECTION WITH 4.4 MB FROM WMC
TO SFO VERSUS 12.2 MB 24 HOURS AGO. THE SFO-SAC GRADIENT IS NOW
FLAT COMPARED TO SLIGHT OFFSHORE YESTERDAY AT THIS TIME...AND IS
FORECAST TO INCREASE TO OVER 2 MB BETWEEN SFO AND SAC BY THIS
AFTERNOON. BECAUSE OF THE STRONGER ONSHORE FLOW...COOLER
TEMPERATURES ARE EXPECTED TODAY...ALTHOUGH ANOTHER DAY WARM
TEMPERATURES IS ANTICIPATED...ESPECIALLY ACROSS INLAND AREAS.
HIGHS TODAY ARE FORECAST TO RANGE FROM THE 70S AT THE COAST TO 80S
AND 90S INLAND.

AN UPPER LEVEL TROUGH IS PROGGED TO PUSH WESTWARD INTO NORTHERN
CALIFORNIA FROM THE NORTHEAST. THIS TROUGH WILL FORM INTO A CUTOFF
LOW WHICH IS THEN FORECAST TO MIGRATE OFFSHORE TO WEST OF THE SAN
FRANCISCO BAY AREA BY SUNDAY EVENING. MODELS DO BRING SOME
MOISTURE AROUND THIS LOW INTO SOUTHERN CALIFORNIA DURING THIS TIME
FRAME...AND POSSIBLY INTO PORTIONS OF OUR DISTRICT ON MONDAY AND
TUESDAY WHEN THE UPPER LOW FINALLY MOVES BACK EASTWARD OVER LAND.
MOST LIKELY SCENARIO FOR OUR AREA WOULD BE FOR COASTAL DRIZZLE
DEVELOPING ACROSS THE SOUTHERN PORTION OF THE DISTRICT SUNDAY AND
MONDAY MORNINGS...WITH AFTERNOON BUILDUPS POSSIBLE OVER THE HIGHER
TERRAIN MONDAY.

INTO NEXT WEEK...SEASONABLY COOLER TEMPERATURES ARE EXPECTED ALL
AREAS WITH CONTINUED ONSHORE FLOW.

&&

.AVIATION...AS OF 10:25 AM PDT FRIDAY...HIGH PRESSURE POSITIONED
OVER THE WEST COAST WILL HELP TO MAINTAIN CLEAR SKIES AND LIGHT
WINDS THROUGH THE NEXT 24 TO 36 HOURS.

VICINITY OF KSFO...VFR. GENERALLY LIGHT DIURNAL WINDS WITH THE SEA
BREEZE REACHING 15 TO 27 KT AROUND 2300Z.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR. GENERALLY LIGHT DIURNAL WINDS
WITH THE SEA BREEZE REACHING 5 TO 10 KT THIS AFTERNOON.

&&

.CLIMATE...HERE ARE RECORD HIGH TEMPERATURES FOR MAY 2ND AND 3RD
FOR VARIOUS LOCATIONS PLUS THE YEAR THAT THE RECORD WAS SET.

.LOCATION...............FRI MAY 3
 SANTA ROSA.............92/1990
 KENTFIELD..............90/2004
 SAN RAFAEL.............91/1966
 NAPA...................92/2001
 SAN FRANCISCO..........79/1989
 SFO....................79/1953
 OAKLAND................81/2001
 RICHMOND...............87/1970
 LIVERMORE..............94/2004
 MOUNTAIN VIEW..........83/1989
 SAN JOSE...............90/1992
 GILROY.................97/2004
 MONTEREY...............82/1953
 SANTA CRUZ.............89/1970
 SALINAS................86/1970
 SNS AIRPORT............86/1970
 KING CITY..............96/2004

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...NONE.

PUBLIC FORECAST: SIMS
AVIATION/MARINE: LARRY
CLIMATE: BELL

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA

Nearby

Red Flag Warnings in California, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.